Jump to content
Mental Support Community

Blog Athena

  • entries
    36
  • comments
    190
  • views
    1,220

I think I want off the meds


Athena

168 views

I don't think I like meds for lifelong problems. I've now gained 6 lbs in 6 weeks on Cipralex/Escitalopram (OK - 2 of those over Christmas). When I looked up the fact sheet, it did not mention weight gain as a side effect. When I googled "Escitalopram and Weight gain", it turns out it commonly causes it!

I had been feeling more down, more lethargic, less willing to exercise or get up early once I got up to 15 mg a couple of weeks ago. I also feel like it's just making me apathetic, like whatever life I may have had in me is being totally drained out of me. I have almost no motivation to do anything right now, especially important things, or things that I 'should' enjoy. I also read about how SSRIs can cloud your judgement, make you "not care" about stuff, make you say things like "whatever" a lot to things that would normally matter to you. So the house is in an even worse mess than it usually is. This is not going in the right direction.

So given that I struggle knowing what 'I' even want/need because I've been so preoccupied with what others want/need, I think this drug is a bad thing for me. I think I actually prefer FEELING, even if it's emotional pain. And weight gain is NOT a good thing for me. I had eating disorders as a teen. I'm not going back there. Plus I feel like crap with only 6 extra pounds.

It's strange, I took the drug so I would feel less anxious, not fly into rages (I still somehow manage to do that). But I think the underlying cause of my anxiety/frustration/rage is the fact that I have no energy or motivation or 'life force' and never have. It's weird how I can have lots of energy to fly into a rage, but no energy to actually do something useful! That has caused so many lifelong problems for me that have turned into several crises at the moment.

Well, I think I've just talked myself into forgetting about meds and just doing therapy on its own. I'm beginning to agree with my therapist that meds can 'taint' the process. Now he's got to figure out which problems are caused by the meds, and which are 'mine'. I don't need the extra confusion. I can't stand another week on this drug so I can't wait for a Dr's appt with my GP, who prescribed it on advice from a one-off visit to a mental health clinic doctor. Think I'll go down to 10 mg until I see him and give me a 'wean off' supply if I need it....

4 Comments


Recommended Comments

Ahtena, I can see your reasons, I know it's all hard :), ... but I still want to tell you: Please, don't give it up till your appointment with the GP or a psychiatrist. You surely CAN "stand it". The inappropriate stop could be more difficult, could bring more problems, that the 'status quo' for several more weeks. Such changes in medication have to be consulted with a doc... :(

The weigt gain surely can be managed - I know it's not easy, but... I suppose that feeling worse because of the lack of meds could make it even more difficult...

Good luck and take care...

Link to comment

The emotional flatness you describe is a known side effect of ADs in the same class as escitalopram. I had it on all 4 that I tried in that class, including escitalopram. In case you ever come around to the meds option again in the future, just know there are other classes that don't cause this.

Meds or no meds, you're the one who decides. Go with your gut feeling.

Link to comment

Lala, Sedsed, Luna;

Thank you all for your comments. I agree I probably need to go see my GP, it's just that in a 15 min appt, I never feel like he's giving me a very well thought out answer. And my Therapist as I said, does not prescribe meds and the reason is exactly as he predicted. There have been some unusual states that I have experienced that I thought were the result of therapy, now I'm beginning to think it was the meds.

Sedsed,

I thought I had posted something about the anorexia/bulimia I had in one of your blogs/threads but I did lose a post, so it's possible it was that one. It's probably faster to just say it again anyway. Anorexia happened first, around age 17. I went from about 125 - 130 lbs down to 100 - 105. I won't go into the reasons why it turned into Bulimia, because I don't think it's terribly relevant. Anyway I think I had that second problem for a couple of years. It got to the point where I could eat a very small meal and have discomfort keeping it down. I started to feel like I was really messing up my system and it was also giving me headaches. So I decided to stop cold turkey. I thought of all the bad things it would do to me like rotting my teeth, eating away at my esophagus/throat, permanently messing up my digestion, malnutrition, bad breath etc. Also, I figured any medication I took probably would never work because I couldn't tell if any of it stayed down. So eventually fear of pregnancy would have been another reason to stop. I knew it would be hard, so I just told myself, no matter how much discomfort I have, no matter how much I overeat, just keep it down, stop the 2-way valve, and turn it back into a 1-way. It was only hard for a week or two then it got a lot easier.

So, I guess I did it for health reasons. I think I topped out at 140 lbs maybe more during the two years. That may not be a huge number, but that's a 40% gain from where I started and I felt horrible all the time. I have never ever been able to control my eating for weight or physical appearance reasons. When I changed my thinking to wanting to "feel better physically and emotionally", I found that to be a huge motivator and it continues to be to this day.

Link to comment

So I ended going off the meds, kind of by default. Called my GP a bit late for a refill. He didn't call back anyway, so I just left it. Unfortunately, withdrawal symptoms kicked in right around the time I got new threats from my ex and had to hire a lawyer to get my disability income back that had been clawed back from my employer. Turns out they clawed it back illegally. Should be back in my account in a week and a half. Trust a bank to do something illegal! And a Canadian one at that! We'll see...

Also, my therapist wasn't back yet when the meds ran out and all this other crap was happening so it was not a pretty sight. Now during the daytime when I move around, I get a cool dizzy feeling in my head. Hard to have a panic attack when that happens because I just feel spaced out. Therapist is back now. Not having fun sessions. I find dealing with current crises on top of underlying problems feels like such a waste of time.

Anyway, other than Lorazepam/Ativan to help me sleep, I'm giving up on meds. Antidepressants only make things worse for me. Then I suffer withdrawal when I give up on them. The latest one didn't even take the edge off my rages. I go there anyway. At least I feel physically better now, and am not craving the junk and sugar so much. It's weird - so many antidepressants cause sugar cravings and yet sugar is tied to causing depression because it throws your blood sugar levels off. Hmmmmm, really makes one wonder.

Link to comment

Join the conversation

You are posting as a guest. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
×
×
  • Create New...